Steroid induced rosacea refers to a condition that is triggered by the use of oral or topical corticosteroids.
Oral corticosteroids are often prescribed to treat illnesses such as rheumatoid arthritis, osteoarthritis and lupus, what is erythromycin for while topical steroids are used to treat rashes or skin disorders. Corticosteroids are substances that resemble naturally occurring hormones involved in the regulation of the immune response. These medications are therefore often prescribed for the treatment of conditions that involve inflammatory disorders.
In some cases, the use of a steroid may trigger rosacea or rosacea-like symptoms in people who have never been diagnosed with the condition before. This is more likely to occur when people use topical steroids rather than oral ones. This side-effect is also called steroid dermatitis, rosacea-like dermatitis, or iatrorosacea – meaning "rosacea resulting from treatment." In people who already have rosacea, taking corticosteroids can suddenly exacerbate their symptoms, an event that is referred to as a “flare-up.” People with rosacea should inform their doctor before taking any steroid treatments.
Fluorinated steroid creams and lotions are more likely to lead to steroid-induced rosacea than non-fluorinated products. Also, infants and children are at a greater risk of developing the condition than adults and the treatments should not be used among young age groups.
The condition is typically characterized by several features including:
- Reddish bumps, papules or pus-filled swellings across the central part of the face and around the mouth or eyes. Typically, these lesions appear in areas where the creams or lotions have been applied for long durations.
- Affected areas may be flaming red, covered in papules and scaly and the condition is often referred to as red face syndrome.
- With time, unless identified and treated, steroid-induced rosacea may cause blood vessels to become prominent, a condition called telangiectasia.
- If steroid use continues or the condition is left untreated, the skin may become atrophied and permanently damaged.
The National Rosacea Society advises that steroid induced rosacea usually clears up when people stop taking their steroid medication, although people should not stop using the drugs without seeking medical advice first. Other therapies may be available that would be less likely to trigger rosacea-like symptoms, although in certain cases the benefits of steroid use may outweigh the risks.
If the steroid use is stopped, the same antibiotics that are used to treat classic rosacea may be prescribed. If these fail to work, an acne treatment such as isotretinoin may be prescribed, although this type of medication may also be associated with side effects.
Lesions can take several months to disappear, and there may be scarring even after the condition has been treated.
- All Rosacea Content
- Rosacea – Facial Redness
- Rosacea Symptoms
- Rosacea Epidemiology
- Rosacea Subtypes
Last Updated: Aug 23, 2018
Sally has a Bachelor's Degree in Biomedical Sciences (B.Sc.). She is a specialist in reviewing and summarising the latest findings across all areas of medicine covered in major, high-impact, world-leading international medical journals, international press conferences and bulletins from governmental agencies and regulatory bodies. At News-Medical, Sally generates daily news features, life science articles and interview coverage.
Source: Read Full Article